Missouri, 2007Tornadoes and Flash Flooding in Missouri, August 24, 2007
August 24, 2007 · NWS SGF · 15 events in 10 counties and zones
A short wave trough interacted with a moist and unstable airmass over the Missouri Ozarks that resulted in several strong to severe thunderstorms. Mainly wind damaged occurred, however, two tornadoes also touched down in Dent and Phelps counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough interacted with a moist and unstable airmass over the Missouri Ozarks that resulted in several strong to severe thunderstorms. Mainly wind damaged occurred, however, two tornadoes also touched down in Dent and Phelps counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 11:17 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 24, 11:17 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT FRI AUG 24 2007
...UPDATE TO AVIATION...
.DISCUSSION...
HEAVY RAIN/SEVERE STORM POTENTIAL THIS AFTERNOON INTO SATURDAY
MORNING.
CURRENTLY A STATIONARY FRONT IS EXTENDING FROM SOUTHWESTERN KANSAS
TO THE NORTHEAST THROUGH CENTRAL IOWA INTO WISCONSIN. SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE ALONG THIS FRONT AS THEY SLOWLY
MOVE TO THE NORTH AND EAST. A STRONG LOW LEVEL JET IS ALSO HELPING
TO MAINTAIN THIS ACTIVITY THIS MORNING. HIGH CLOUDS ASSOCIATED WITH
THE ACTIVITY IN SOUTH CENTRAL KANSAS IS BEGINNING TO FILTER INTO
WESTERN MISSOURI. A TIGHT SURFACE PRESSURE GRADIENT AND MIXING OF
STRONGER WINDS ALOFT DOWN TO THE SURFACE...IS CREATING GUSTY
CONDITIONS OVER THE WESTERN CWA EARLY THIS MORNING.
TODAY THE FRONT WILL BE PUSHED TO THE SOUTH BY AN UPPER LEVEL
TROUGH MOVING INTO THE NORTHERN PLAINS. THE FRONT WILL BE
POSITIONED OVER CENTRAL MISSOURI JUST NORTH OF THE CWA BY THIS
AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES FROM THE ONGOING CONVECTION
OVER CENTRAL KANSAS WILL LIKELY MOVE OVER THE WESTERN AND NORTHERN
PORTIONS OF THE CWA THIS MORNING. THESE BOUNDARIES WILL LIKELY BE
THE MAIN FOCUS FOR ANY THUNDERSTORM ACTIVITY DURING THE AFTERNOON
HOURS...WITH THE COLD FRONT MOVING INTO THE AREA THIS EVENING.
THE BEST CHANCES FOR CONVECTION WILL BE ALONG AND NORTH OF I44...
WHERE PRECIPITABLE WATER VALUES WILL BE IN THE 1.5 TO 2 INCHES
RANGE. DRIER CONDITIONS WILL REMAIN OVER THE SOUTHEASTERN CWA. HAVE
DECREASED POPS OVER THE SOUTHEAST CWA AND HAVE KEPT LIKELY GOING
OVER THE NORTHERN CWA THROUGH THE OVERNIGHT HOURS. INSTABILITY
WILL INCREASE OVER THE NORTHERN CWA WITH CAPE VALUES IN THE 1500
TO 2500 J/KG RANGE. COULD SEE A FEW STRONG TO SEVERE STORMS
DEVELOP THIS AFTERNOON AND EVENING ALONG ANY BOUNDARIES THAT ARE
PRESENT ACROSS THE AREA. WITH THE PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES...THERE WILL BE A HEAVY RAIN POTENTIAL
THROUGH THE OVERNIGHT HOURS...AS THE FRONT AND A LOW LEVEL JET
WILL LIKELY KEEP CONVECTION GOING OVERNIGHT OVER THE WESTERN AND
NORTHERN CWA.
WITH DRIER CONDITIONS OVER THE SOUTHEASTERN CWA...TEMPERATURES WILL
ONCE AGAIN WARM INTO THE MIDDLE TO UPPER 90S. WITH HEAT INDEX
VALUES APPROACHING 100 DEGREES THIS AFTERNOON.
SLIGHTLY COOLER TEMPERATURES WILL OCCUR ON SATURDAY AND SUNDAY
BEHIND THE FRONT. COULD SEE A FEW LINGER SHOWERS THROUGH THE DAY
ON SATURDAY OVER THE SOUTHERN CWA. MONDAY THE UPPER LEVEL RIDGE WILL
BUILD BACK OVER THE REGION...RETURNING DRY AND WARMER CONDITIONS
TO THE AREA. AN UPPER LEVEL TROUGH WILL PUSH TOWARDS THE AREA BY
THE MIDDLE OF THE NEXT WEEK RETURNING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE AREA.
WISE
&&
.AVIATION...
FOR THE 18Z TAFS...MAIN HAZARDS THROUGH THE PERIOD WILL BE
ASSOCIATED WITH THE THUNDERSTORMS LATER TONIGHT. COULD SEE A FEW
THUNDERSTORMS THIS AFTERNOON BUT COVERAGE DOES NOT WARRANT MORE
THAN A VCTS WORDING IN THE TAFS AT THIS TIME. MAIN THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT AND WILL LIKELY DROP
CEILINGS AND VISIBILITY INTO THE MVFR AND POSSIBLY IFR CATEGORY
FROM AROUND 05Z-11Z.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 24, 11:53 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT FRI AUG 24 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT FRI AUG 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
MISSOURI THIS AFTERNOON...GENERALLY NORTH AND EAST OF COLE
CAMP TO EMINENCE LINE. WIND GUSTS IN EXCESS OF 60 MPH WILL
BE POSSIBLE WITH THE STRONGEST STORMS. IN ADDITION TO THE
POSSIBILITY OF SEVERE STORMS...THE STORMS WILL PRODUCE HEAVY
RAINFALL WHICH MAY LEAD TO FLASH FLOODING.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT AND UPPER LEVEL DISTURBANCE LATER TONIGHT. THESE
THUNDERSTORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL ACROSS
EXTREME SOUTHEAST KANSAS AND INTO CENTRAL AND WESTERN MISSOURI.
THE RAIN WILL FALL ACROSS LOCATIONS WHICH RECEIVED HEAVY RAIN
AND FLASH FLOODING LAST WEEKEND. ANY ADDITIONAL HEAVY RAIN
COULD CAUSE MORE FLASH FLOODING TO OCCUR.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING
FOR LOCATIONS NORTH AND WEST OF A BRANSON TO ROLLA LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL LINGER INTO SATURDAY AND THE COLD FRONT EXITS
THE REGION. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
MIDDLE OF NEXT WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL
PORTIONS OF MISSOURI. RAINFALL AMOUNTS AND REPORTS OF FLASH
FLOODING WILL ALSO BE NEEDED LATER TONIGHT AND SATURDAY MORNING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Special weather statement, Aug 24, 11:19 AM CST, 1 hour 39 minutes before
WATCH COUNTY NOTIFICATION FOR WATCH 647
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT FRI AUG 24 2007
MOC029-059-065-105-125-131-141-161-169-203-215-225-229-250100-
/O.NEW.KSGF.SV.A.0647.070824T1720Z-070825T0100Z/
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
647 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS
IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES
IN CENTRAL MISSOURI
CAMDEN MARIES MILLER
MORGAN PHELPS PULASKI
IN SOUTH CENTRAL MISSOURI
DENT SHANNON TEXAS
IN SOUTHWEST MISSOURI
DALLAS LACLEDE WEBSTER
WRIGHT
THIS INCLUDES THE CITIES OF...BUFFALO...CABOOL...CAMDENTON...
ELDON...EMINENCE...FORT LEONARD WOOD...HOUSTON...LAKE OZARK...
LEBANON...MANSFIELD...MARSHFIELD...MOUNTAIN GROVE...OSAGE BEACH...
ROGERSVILLE...ROLLA...SALEM...VERSAILLES...VIENNA...
WAYNESVILLE AND WINONA.
Event by event
8 thunderstorm wind, 3 flash flood, 2 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Phelps
- When
- August 24, 12:58 PM CST
- Where
- Phelps County, St James
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -91.620
Severe thunderstorm wind gusts destroyed a shed and damaged several trees in St. James.
Thunderstorm Wind, Greene
- When
- August 24, 1:27 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -93.290
Thunderstorm wind gusts downed several large limbs at the intersection of Energy and Lecompt Roads.
Flash Flood, Greene
- When
- August 24, 1:31 PM CST to 4:00 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -93.290
Excessive rain caused streets in the city of Springfield to experience flash flooding.
Hail, Phelps
- When
- August 24, 1:34 PM CST
- Where
- Phelps County, 0.69 mi S of Doolittle
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.940, -91.880
Thunderstorm Wind, Christian
- When
- August 24, 1:34 PM CST
- Where
- Christian County, 0.89 mi SW of Nixa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -93.310
Thunderstorm wind gusts downed numerous large tree limbs one mile west of the intersection of highways 160 and 14.
Thunderstorm Wind, Christian
- When
- August 24, 1:41 PM CST
- Where
- Christian County, 0.89 mi SE of Nixa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -93.290
Severe thunderstorm wind gusts downed a few large tree limbs.
Hail, Phelps
- When
- August 24, 1:42 PM CST
- Where
- Phelps County, Rolla
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -91.770
Tornado, Phelps
- When
- August 24, 1:50 PM CST to 1:51 PM CST
- Where
- Phelps County, Dillon
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.970, -91.720
A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down in the community of Dillon. The tornado caused tree and structural damage to a business called BCI.
Thunderstorm Wind, Webster
- When
- August 24, 2:10 PM CST
- Where
- Webster County, 0.55 mi E of Fordland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.170, -92.940
Severe thunderstorm wind gusts downed several trees along Highway FF.
Flash Flood, Laclede
- When
- August 24, 2:20 PM CST to 4:30 PM CST
- Where
- Laclede County, 0.69 mi S of Phillipsburg
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.540, -92.800
A section of Interstate 44 at mile marker 120 flooded.
Flash Flood, Stone
- When
- August 24, 2:30 PM CST to 6:00 PM CST
- Where
- Stone County, 0.69 mi N of Crane
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.910, -93.570
Excessive rainfall caused significant street flooding in the community of Crane.
Tornado, Dent
- When
- August 24, 3:15 PM CST
- Where
- Dent County, 8 mi NNW of Salem
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 37.757, -91.606
A weak EF-0 tornado touched down in rural Dent County approximately eight miles north northwest of Salem. Damage mainly consisted of tree damage.
Thunderstorm Wind, Texas
- When
- August 24, 3:25 PM CST
- Where
- Texas County, 0.55 mi E of Licking
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -91.860
Severe thunderstorm wind gusts downed a few trees along Shaffer Road.
Thunderstorm Wind, Barton
- When
- August 24, 4:30 PM CST
- Where
- Barton County, 0.69 mi S of Lamar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.490, -94.280
Thunderstorm wind gusts downed a large tree.
Thunderstorm Wind, Cedar
- When
- August 24, 5:15 PM CST
- Where
- Cedar County, 2.77 mi N of Stockton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -93.800
Thunderstorm wind gusts downed a large tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 24, 20075 injured · $40 million · EF3 · 3 events
- Tornadoes and Damaging Winds in Michigan, August 24, 20071 injured · $26 million · EF2 · 48 events
- Hail and Damaging Winds in Georgia, August 24, 20071 injured · $2.4 million · 1 in hail · 32 events
- Flash Flood and Hail in Arizona, August 24, 2007$10 million · 61 kt wind · 4 events
- Hail and Damaging Winds in Alabama, August 24 to 25, 2007$3.0 million · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 24, 2007$1.9 million · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2007$445,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Tennessee, August 24 to 25, 2007$557,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, August 24, 2007$300,000 · 1 in hail · 13 events
- Damaging Winds in Illinois, August 24, 20071 injured · $244,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 24, 20072 injured · $58,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Tennessee, August 24, 2007$61,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54069, 54075, 54061, 54064, 54076, 54070, 54065, 54066, 54071, 54062, 54063, 54068, 54072, 54073, 54074.